House Calls logo

Are you a health care worker? We’d love to hear from you. Email editor at northcarolinahealthnews.org

This week we respond to questions about osteoporosis and hot tub skin rashes.

Dear HOUSE Calls,    

I have osteoporosis and my doctor has recommended Fosamax. I hear such bad things about it. I have not gotten my prescription filled. Do you think Reclast might be a better?

Both of these medicines are known as bisphosphonates. Both will increase bone density slightly and decrease fracture risk moderately. The question is, do you need either one of them?

We have moved to a risk scoring system known as FRAX to predict an individual’s risk of a major and minor fracture over 10 years, based on a bone density test and other risk factors. If you have a 10 year major fracture risk greater than 10 percent, we would definitely recommend one of these medicines.

Fosamax can be taken daily or weekly, and there are two other medicines, Boniva and Actonel, that can be taken monthly. These medicines can cause irritation of the esophagus or stomach, and even more serious problems like ulcers and perforations. Reclast, on the other hand, is a yearly IV infusion, and does not cause the stomach problems because it bypasses the stomach. However, it is about twice the price and requires an infusion at a medical facility. Insurance coverage is variable, and may require you fail with another medicine, or suffer intolerable side effects, in order to be eligible.

Apart from the stomach side effects, there are some more serious but rare side effects from this class of medicine.  These include jaw problems (osteonecrosis of the jaw) and kidney problems (including renal failure). However, if your risk of a major fracture is high, we think the benefit outweighs the risk. So our advice is usually to try one or more of the oral medicines. If side effects are a significant problem, Reclast is a great second choice.

And don’t forget Calcium, vitamin D, and weight bearing exercises for building and maintaining strong bones.

Dear HOUSE Calls,    

Every time I get in my hot tub I get an itchy rash a few hours later. Do you think this is an infection like folliculitis or an allergy to the chemicals? My tub is very clean. I get it professionally cleaned regularly. Do you have any suggestions?

The fact that your skin is itchy and the itch happens quickly leads us to think it is a reaction to a chemical.

Many chemicals that are used in cleaning hot tubs can lead to rashes or skin sensitivity. There are natural ways to clean your hot tub, which would prevent exposure to these chemicals. Things like baking soda and vinegar are natural cleaners. These may not be as strong and your tub may require more maintenance.

You could check with your hot tub dealer or online for natural products, particularly if you could find some that have been independently reviewed. Good luck.

HOUSE Calls is a weekly column by Dr. Adam Zolotor, Dr. Adam Goldstein, and Dr. Cristy Page on behalf of YOUR HEALTH and the UNC Department of Family Medicine.

Republish our articles for free, online or in print, under a Creative Commons license.

Rose Hoban

Rose Hoban is the founder and editor of NC Health News, as well as being the state government reporter. Hoban has been a registered nurse since 1992, but transitioned to journalism after earning degrees...

One reply on “HOUSECalls: Questions About Hot Tub Rashes & Osteoporosis”

Comments are closed.